Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 36, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 23, 2014, 6:18 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2014, 6:18 AM HST (16:18 UTC)
- Expired
- Dec 23, 2014, 9:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 89 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 4.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
351 WGHW50 PHFO 231618 FFWHFO HIC009-231915- /O.NEW.PHFO.FF.W.0036.141223T1618Z-141223T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 618 AM HST TUE DEC 23 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 915 AM HST * AT 615 AM HST...RADAR SHOWED LIGHT TO MODERATE SHOWERS PERSISTING ALONG THE NORTH AND EAST SLOPES OF HALEAKALA. HOWEVER...STREAMS WERE CONTINUING TO RUN VERY HIGH DUE TO RUNOFF FROM EARLIER HEAVY RAINFALL. ADDITIONAL RAINFALL FALLING ON SATURATED GROUND COULD LEAD TO FLASH FLOODING. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUKALANI...NAHIKU AND MAKAWAO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2096 15627 2078 15595 2065 15602 2082 15638 $$ R BALLARD
1 follow-up statement
520 WGHW70 PHFO 231914 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 914 AM HST TUE DEC 23 2014 HIC009-231923- /O.EXP.PHFO.FF.W.0036.000000T0000Z-141223T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 914 AM HST TUE DEC 23 2014 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. LAT...LON 2096 15627 2078 15595 2065 15602 2082 15638 $$ R BALLARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 3:30 AM HST, 2 hours 48 minutes earlier.
Area forecast discussion, Dec 23, 3:30 AM HST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST TUE DEC 23 2014 .SYNOPSIS... THUNDERSTORMS ARE LIKELY ACROSS THE MAIN HAWAIIAN ISLANDS AS A POTENT DISTURBANCE ALOFT DROPS OVER THE STATE. THE POTENTIAL FOR HEAVY FLOODING RAINFALL AND THUNDERSTORMS...AS WELL AS DANGEROUS WINTER WEATHER ON THE BIG ISLAND SUMMITS...WILL PERSIST THROUGH AT LEAST WEDNESDAY. DRIER CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY. && .DISCUSSION... THE LEADING EDGE OF A SLOW-MOVING FRONT WILL REMAIN NEAR THE BIG ISLAND THROUGH TODAY. A STRONG MID TO UPPER LEVEL TROUGH APPROACHING THE MAIN HAWAIIAN ISLANDS FROM THE NORTHWEST IS RAPIDLY DESTABILIZATION THE ATMOSPHERE...RAISING THE PROBABILITY FOR THUNDERSTORMS. A STRONG MID TO UPPER LEVEL TROUGH CURRENTLY JUST NORTHWEST OF KAUAI WILL MOVE OVER THE ISLANDS TODAY. WHILE THE GREATEST THUNDERSTORM THREAT WILL BE ALONG AND JUST WEST OF THE FRONT NEAR THE BIG ISLAND...THUNDERSTORMS COULD POP UP ANYWHERE WITHIN THE UPPER TROUGH OVER THE WESTERN ISLANDS. THESE THUNDERSTORMS COULD BE STRONG WITH THE POTENTIAL TO PRODUCE HAZARDOUS LIGHTNING...STRONG AND GUSTY WINDS...HAIL...AND HEAVY RAINFALL. THE THREAT FOR HEAVY SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH AT LEAST WEDNESDAY AS THE TROUGH ALOFT FORMS A STRONG CUTOFF LOW. THE FRONTAL BOUNDARY WILL LIKELY WASH OUT THROUGH THE DAY TODAY. HOWEVER...THE CUTOFF LOW WILL MEANDER NEARBY...AND MODELS DEPICT DEEP MOISTURE BEING DRAWN OVER THE ISLANDS FROM THE SOUTHEAST WITH A SURFACE LOW POSSIBLY DEVELOPING OVER THE ISLANDS. THE THREAT FOR HEAVY FLOODING RAINFALL WITH THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST WEDNESDAY...AND A FLASH FLOOD WATCH REMAINS IN PLACE THROUGH WEDNESDAY AFTERNOON. HAZARDOUS WEATHER IS ALSO POSSIBLE OVER THE BIG ISLAND SUMMITS. AS THE UPPER LEVEL TROUGH MOVES EASTWARD AND FORMS A CUTOFF LOW...VERY WINDY CONDITIONS WILL OCCUR ON THE HIGH BIG ISLAND SUMMITS...AND A HIGH WIND WARNING REMAINS IN EFFECT. AS DEEP MOISTURE IS DRAWN TOWARD THE STATE TODAY...PERIODS OF HEAVY SNOW ARE POSSIBLE. IN COMBINATION WITH THE STRONG WINDS ALREADY IN PLACE...BLIZZARD CONDITIONS ARE POSSIBLE BUT ARE BY NO MEANS CERTAIN AT THIS TIME. JUST IN CASE...A BLIZZARD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON. MOST FORECAST MODELS DEPICT THE CUTOFF LOW AND ANY ASSOCIATED LOW LEVEL FEATURE LIFTING OFF TO THE NORTHEAST ON THURSDAY. NORTHERLY LOW LEVEL WINDS ARE EXPECTED ALONG WITH A DECREASE IN RAINFALL. HOWEVER...THE GFS AND ECMWF ARE SHOWING ANOTHER SHORTWAVE ALOFT DROPPING NEARBY ON FRIDAY INTO SATURDAY...POSSIBLY TRIGGERING SOME INSTABILITY. && .AVIATION... THE SURFACE FRONT NEAR THE BIG ISLAND WILL CONTINUE TO DRIFT SOUTHEAST AND GRADUALLY WEAKEN. RAIN...HEAVY AT TIMES...WILL PERSIST ACROSS MAUI COUNTY AND SPREAD ACROSS THE BIG ISLAND BY AFTERNOON. A DRIER AIR MASS HAS MOVED INTO KAUAI AND OAHU AND SHOWERS IN THESE AREAS ARE BEGINNING TO TAPER OFF. AIRMET SIERRA FOR MTN OBSCURATION FOR MAUI COUNTY SHOULD REMAIN NECESSARY THROUGH THIS EVENING AND WILL LIKELY BE EXPANDED TO INCLUDE WINDWARD OAHU BY THIS AFTERNOON. AIRMET SIERRA FOR MTN OBSCURATION WILL LIKELY BE CANCELLED LATER THIS MORNING. AREAS OUTSIDE THE MOUNTAIN OBSCURATION MAY SEE OCCASIONAL MVFR CONDITIONS. STRONG AND GUSTY NORTH WINDS ALONG AND TO THE WEST OF THE FRONT HAVE NECESSITATED THE ISSUANCE OF AIRMET TANGO FOR LOW LEVEL TURBULENCE. TANGO INCLUDES KAUAI OAHU MOLOKAI LANAI MAUI...AND MAY NEED TO BE EXPANDED TO INCLUDE THE BIG ISLAND LATER TODAY. MEANWHILE A COLD UPPER LEVEL TROUGH MOVING IN FROM THE NW HAS CREATED THE POTENTIAL FOR UPPER LEVEL TURBULENCE OVER KAUAI. CONDITIONS ARE EXPECTED TO SPREAD ACROSS OAHU LATER THIS MORNING AND REACH MAUI COUNTY LATER THIS AFTERNOON. THE COLD UPPER LEVEL TROUGH WILL ALSO SERVE TO FURTHER DESTABILIZE THE AIR MASS OVER THE STATE. THUNDERSTORM POTENTIAL THIS MORNING WILL BE FOCUSED MAINLY ALONG AND JUST TO THE WEST OF THE SURFACE FRONT BUT BY AFTERNOON THE THREAT OF THUNDERSTORMS...INCLUDING SEVERE THUNDERSTORMS...WILL EXPAND TO INCLUDE THE WHOLE OF THE STATE. AVIATION HAZARDS ASSOCIATED WITH ACTIVE THUNDERSTORMS INCLUDE ICING...TURBULENCE...WIND SHEAR AND IFR CONDITIONS. && .MARINE... STRONG NORTH-NORTHEAST WINDS ARE BLOWING ACROSS THE WESTERN HALF OF THE ISLAND CHAIN BEHIND A SLOW-MOVING FRONT NEAR THE BIG ISLAND. LARGE SEAS GENERATED BY THESE WINDS WILL COMBINE WITH A LARGE NORTHWEST SWELL TO PRODUCE HAZARDOUS CONDITIONS...AND A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL WATERS DUE TO THESE THREATS. THE NORTHWEST SWELL HAS DIMINISHED OVERNIGHT AND THE HIGH SURF WARNING HAS BEEN DOWNGRADED TO AN ADVISORY. WE EXPECT ADVISORY LEVEL SURF WILL ALSO OCCUR ALONG SOME EAST FACING SHORES EXPOSED TO NORTHERLY SWELL. NORTH AND EAST PORTIONS OF THE BIG ISLAND MAY BE ADDED TO THIS ADVISORY LATER TODAY IF EASTERLY WINDS PRODUCE SUFFICIENTLY HIGH CHOPPY SURF CONDITIONS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR ALL HAWAII ISLANDS. HIGH SURF ADVISORY UNTIL 6 AM HST WEDNESDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-KONA-KOHALA. HIGH WIND WARNING THROUGH 6 AM HST THURSDAY FOR BIG ISLAND SUMMITS. BLIZZARD WATCH THROUGH WEDNESDAY AFTERNOON FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 AM HST WEDNESDAY FOR ALL HAWAIIAN WATERS. && DISCUSSION/MARINE...POWELL AVIATION...BEDAL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 2:24 PM HST | Special Marine Warning | HFO | 51 min | |
| Dec 22, 3:43 PM HST | Blizzard Watch | HFO | Hawaii | 18 hr |
| Dec 22, 3:43 PM HST | High Wind Warning | HFO | Hawaii | 18 hr |
| Dec 22, 4:23 PM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
| Dec 22, 6:39 PM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 22, 7:17 PM HST | Special Marine Warning | HFO | 118 min | |
| Dec 22, 7:29 PM HST | Areal Flood Advisory | HFO | Kauai | 5 hr |
| Dec 22, 7:46 PM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Dec 22, 8:23 PM HST | Special Marine Warning | HFO | 112 min | |
| Dec 22, 9:25 PM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Dec 22, 9:56 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 22, 9:57 PM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 22, 10:49 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 22, 11:57 PM HST | Special Marine Warning | HFO | 108 min | |
| Dec 23, 12:37 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 23, 1:13 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 23, 2:50 AM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| Dec 23, 3:41 AM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 60 hr |
| Dec 23, 9:37 AM HST | Blizzard Warning | HFO | Hawaii | 41 hr |
| Dec 23, 9:44 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 23, 12:44 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.